March 30, 2015 at 11:49 pm #815censaaParticipant
Last June I developed very atypical seizure-like episodes (though not similar to any other seizure I’ve had- I have epilepsy confirmed via eeg) and was diagnosed with conversion disorder after a stint in the Epilepsy Monitoring Unit. Today I found out that my neurologist didn’t do any tests for AED induced dyskinesia and that I was on a combination of drugs (gabapentin and zonisamide, started the latter around three weeks beforehand) that has been documented to cause chorea. My episodes were certainly similar and would wake me up sometimes. Even if it was conversion disorder, the terrible unaddressed side effects I developed in the subsequent months (microscopic colitis, joint pain – I have EDS) are enough to make that oversight pretty grievous for me. It’s time for a switch, for sure.
My main question, though, is how sulfonamide drugs affect EDSers. The acute onset of my EDS symptoms happened very shortly after beginning Zonegran. Has this been documented anywhere else?March 31, 2015 at 7:19 pm #5415Dr. DianaKeymaster
Isn’t THAT interesting! Although I have never heard of anyone else with such a trigger, I DO believe that most causing of acute onset of symptoms in our population has been ignored. I’ll be curious to see if others have noticed this trigger. Can I ask you if they think your epilepsy could involve high intracranial pressure? I saw this in some of the children in our previous studies, and the high intracranial pressure had been missed, but it contributed to their seizures. thanks so much! 😉April 2, 2015 at 2:07 am #5416spdsk8trgrlParticipant
I had a horrible skin reaction (mast cell related for sure) to zonisamide in December. The worst part is that it seemed to be helping my constant head pressure/tingling/numbness that regularly leads to migraines. I’ve seen some comments referring to odd seizure reactions for mast cell triggers on the Facebook groups, so it could be your personal mast cell reaction type. I get skin reactions mostly around my mouth to medications and alcohol, and all the head symptoms chronically. I’ve also seen mention from some experienced with MTHRFR issues that EDS symptoms can improve with treatment/supplementation for the methylation issues, so I don’t think it’s much of a stretch to suggest that a possible mast cell trigger med like zonisamide could trigger a worsening of EDS symptoms. I get similar reactions from nsaids and from alcohol, worst other than zonisamide was mobic, the really strong nsaid. Thought it worth mentioning for those not as familiar with mast cell issues, since the reaction signs can be subtle and quite delayed. It took me many years to figure out some of these triggers, and then only because the reactions started happening soon enough after the trigger to relate them.April 2, 2015 at 9:36 am #5417Dr. DianaKeymaster
I think it’s important to keep in mind that sulpha antibiotics can cause rather severe (even fatal) skin reactions (an allergic response). These reactions may actually involve mast cells and the reactions include hives and other histamine sort of responses. Ugh. Because some of these reactions can be serious, it’s important to remember that you are likely allergic to sulpha antibiotics (and I also like to toss in, for those folks taking Diamox, that allergies to sulpha antibiotics do NOT cross over to Diamox — the chemical structure is different. Diamox does not contain the chain that involves supha allergies. whew.)April 14, 2015 at 11:12 am #5429BarbaraParticipant
I get similar reactions from nsaids and from alcohol, worst other than zonisamide was mobic, the really strong nsaid.
MOBIC, now that’s interesting. Those of you on here that know my history, know that my trigger, for the whole cascade of ‘never experienced before’ symptoms, was a head and neck injury. However, quite some years before that injury, I remember being given Mobic but it sent me dizzy, so I discontinued it and the dizziness ceased. I also remember Indomethacin caused dizziness too.
(UK)April 22, 2015 at 2:49 pm #5451Mog the DogParticipant
Even if it was conversion disorder, the terrible unaddressed side effects I developed in the subsequent months (microscopic colitis, joint pain – I have EDS) are enough to make that oversight pretty grievous for me. It’s time for a switch, for sure.
Any time a doctor “diagnoses” you with conversion disorder it is time to find a new and improved doctor. There is no way to diagnose conversion disorder with validity, and labeling patients with it tends to do more harm than good.
Check out this article for more information on the psychological damage that can be done when medical doctors label patients with conversion disorder:
Sad but true, the case study presented in the article involves a child with EDS.
The author of the article, Richard Barnum, M.D., also gave a good presentation on this controversial topic at the 2013 TCAPP Think Tank:
Best wishes to you in your quest for answers!
- You must be logged in to reply to this topic.